North Dakota, 2024

Hail and Damaging Winds in North Dakota, May 17, 2024

May 17, 2024 · NWS BIS · 11 events in 7 counties and zones

An upper level short-wave trough and a cold front pushed through western and central North Dakota resulting in thunderstorms developing by mid-afternoon. The main threat from these storms was damaging wind gusts, but a few storms produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$5,000
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An upper level short-wave trough and a cold front pushed through western and central North Dakota resulting in thunderstorms developing by mid-afternoon. The main threat from these storms was damaging wind gusts, but a few storms produced large hail. The strongest reported wind gust of 70 mph occurred at the Hettinger Airport in Adams County, while the largest hail reported was the size of a half-dollar, which occurred near Burt in Hettinger County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 17, 12:46 PM MST, 1 hour 3 minutes earlier. Its key messages:

  • Severe Thunderstorm watch until 02z.
  • Scattered severe thunderstorms are possible this evening. The expected hazards will be damaging winds up to 70 mph and hail up to quarter size.
  • Windy and cooler on Saturday with highs mostly in the 60s.
  • Daily chances (40%) for showers and thunderstorms continue through the weekend and into early next week.
Area forecast discussion, May 17, 12:46 PM MST, 1 hour 3 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
246 PM CDT Fri May 17 2024

.KEY MESSAGES...

- Severe Thunderstorm watch until 02z.

- Scattered severe thunderstorms are possible this evening. The
 expected hazards will be damaging winds up to 70 mph and hail
 up to quarter size.

- Windy and cooler on Saturday with highs mostly in the 60s.

- Daily chances (40%) for showers and thunderstorms continue
  through the weekend and into early next week.

&&

.UPDATE...
Issued at 241 PM CDT Fri May 17 2024

Quick update that there is now a Severe Thunderstorms watch for
most of western and central ND until 02z. Hazards are still
70mph winds and quarter sized hail. It may need to be expanded
into the far southeast, but we will see how the storms go.

&&

.DISCUSSION...
Issued at 200 PM CDT Fri May 17 2024

The upper level wave has started to move into the state, as seen
in satellite with agitated mid level clouds at 18z. Near the
Montana/North Dakota border near Glendive, MT, south to Bowman,
ND and over to Glen Ullin, ND cumulus has started. We should be
warmer than our convective temperature now, so more and more
cumulus should start to pop in the next hour, especially with
the diffluence over head from the upper level wave. The latest
SPC update at 1630z expanded the slight risk through the whole
CWA. Some CAMs have isolated storms forming now before the main
cold front moves through and forms a line. The main threat is
still 70mph winds because of a lack in CAPE, and the storm mode.
The storm mode is a line because the shear vector will be
parallel to the cold front, continuously allowing new convection
to form in the line. DCAPE look very favorable with values
around 1000 J/kg, and model soundings have an inverted V with
steep lapse rate. This allows the wind to mix down very easily.
So the isolated storms that form now, will then combine into a
line as the cold front moves in. Timing on the line forming
looks to sometime around 21-23z. The CAMs are all a little
different on the which storm mode they start as. The line will
move west to east, leaving our area around 03z. Most CAMs are
confident on that. Then on the back side of the front, more
showers and possibly thunderstorms will form again in the west,
lasting through the night.

Saturday will be breezy on the backside of this front with cold
air advection and a tight pressure gradient. Westerly winds
will gust to 40mph, with sustained winds at 30mph. We will most
likely need a Wind Advisory from Saturday morning, until around
00z. Since we have active storms today, we will wait until the
overnight period to issue that. Highs on Saturday will be much
cooler in the 60s, this cooler trend will continue through the
weekend. Flow aloft this weekend will remain southwest with
another low and wave moving through Sunday and Monday. Chances
for showers and thunderstorms will continue through the forecast
period with the highest chances ending Monday when the
southwest flow relaxes some. Mid next week the flow is weak in a
quasi-zonal flow. Another big low pressure possibly forms in
the Pacific Northwest Wednesday. This could bring another round
of storms with diffluence flow aloft and southerly flow at the
surface Thursday and Friday. Temperatures look to stay slightly
below average in the low to mid 60s through Friday.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 200 PM CDT Fri May 17 2024

VFR this afternoon until strong thunderstorms move west to east
between 21 and 03z. Overnight light rain may continue until the
early morning. Winds will gust around 20kts today from the
southwest increasing to 35kts from the west by Saturday
morning. Skies will clear out by late morning Saturday except
near KMOT where 3kft ceilings could linger, left it as SCT for
now until we get more confidence.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Smith
DISCUSSION...Smith
AVIATION...Smith
Hazardous weather outlook, May 17, 12:49 PM MST, 1 hour before
Hazardous Weather Outlook
National Weather Service Bismarck ND
249 PM CDT Fri May 17 2024

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-182000-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
249 PM CDT Fri May 17 2024 /149 PM MDT Fri May 17 2024/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Scattered severe thunderstorms are possible this evening. The
expected hazards are damaging winds to 70 mph and quarter sized
hail.

Severe Thunderstorm watch has been issued for western and central
North Dakota. See weather.gov/bis for details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Strong westerly winds are possible on Saturday.

.SPOTTER INFORMATION STATEMENT...

Severe weather can be reported on social media, or by calling
701-223-4582.

In the hours before

Special weather statement, May 17, 12:54 PM MST, 55 minutes before
Special Weather Statement
National Weather Service Bismarck ND
254 PM CDT Fri May 17 2024

NDZ002-011-172030-
Ward ND-Burke ND-
254 PM CDT Fri May 17 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WARD...WESTERN
RENVILLE...SOUTHEASTERN BURKE AND NORTHERN MOUNTRAIL COUNTIES THROUGH
330 PM CDT...

At 254 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles south of Bowbells, or 24 miles north of Stanley, moving east at
25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kenmare and Niobe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
north central and northwestern North Dakota.

&&

LAT...LON 4858 10197 4854 10237 4871 10240 4884 10205
TIME...MOT...LOC 1954Z 253DEG 23KT 4866 10231

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HARGROVE
Special weather statement, May 17, 1:32 PM MST, 17 minutes before
Special Weather Statement
National Weather Service Bismarck ND
332 PM CDT Fri May 17 2024

NDZ020-021-034-035-041-042-172100-
Grant ND-Hettinger ND-Oliver ND-McLean ND-Burleigh ND-Morton ND-
332 PM CDT Fri May 17 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN MCLEAN...
NORTHEASTERN HETTINGER...NORTHWESTERN BURLEIGH...NORTHERN MORTON...
OLIVER AND NORTHWESTERN GRANT COUNTIES THROUGH 400 PM CDT/300 PM
MDT/...

At 331 PM CDT/231 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Wilton to 8 miles
northwest of New Salem to 7 miles northeast of Mott. Movement was
east at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Mandan, Washburn, New Salem, Glen Ullin, Wilton, Elgin, Center,
Almont, Regan, Heart Butte Dam, Hannover, Judson, Baldwin, Crown
Butte Lake, Fish Creek Dam, Lake Harmon, Double Ditch Indian Village,
New Johns Lake, Hensler, and Fort Clark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, seek shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT/800 PM
MDT/ for south central and southwestern North Dakota.

&&

LAT...LON 4640 10246 4663 10224 4663 10210 4678 10210
      4698 10190 4698 10176 4713 10176 4725 10139
      4724 10126 4728 10129 4733 10112 4732 10011
      4682 10085 4641 10167
TIME...MOT...LOC 2031Z 254DEG 29KT 4721 10082 4695 10150 4645 10222

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

HOLLAN
Local storm report, May 17, 1:46 PM MST, 3 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
346 PM CDT Fri May 17 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     Tstm Wnd Gst     6 NNW Charbonneau       47.94N 103.79W
05/17/2024  M52 MPH          McKenzie           ND   Mesonet

            Mesonet station 321480 6 NNW Charbonneau
            (NDAWN).

&&

King

The radar

The Minot AFB radar (KMBX), 206 km away, was scanning. The volume nearest the first event began at 20:49 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, McKenzie

When
May 17, 1:49 PM MST to 1:52 PM MST
Where
McKenzie County, 3.11 mi WSW of Arnegard
Measured
60 kt (69 mph) measured gust
Reported by
Mesonet
Coordinates
47.800, -103.490

Hail, Hettinger

When
May 17, 1:50 PM MST to 1:53 PM MST
Where
Hettinger County, 9.76 mi NNE of Burt
Measured
1.25 in hail
Reported by
Public
Coordinates
46.500, -102.070

Thunderstorm Wind, Bottineau

When
May 17, 2:55 PM CST to 2:57 PM CST
Where
Bottineau County, 3.57 mi NNE of Renville
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
48.820, -101.280

Thunderstorm Wind, McKenzie

When
May 17, 2:07 PM MST to 2:09 PM MST
Where
McKenzie County, 1.98 mi ENE of Watford City
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.810, -103.240

Hail, McKenzie

When
May 17, 2:31 PM MST to 2:33 PM MST
Where
McKenzie County, 3.33 mi SE of Keene
Measured
1 in hail
Crop damage
$5,000
Reported by
Public
Coordinates
47.890, -102.910

The hail combined with wind to lay down five inch tall wheat, but most of it was expected to recover.

Thunderstorm Wind, McKenzie

When
May 17, 2:34 PM MST to 2:36 PM MST
Where
McKenzie County, 0.46 mi E of Keene
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
47.930, -102.940

Thunderstorm Wind, Bowman

When
May 17, 3:15 PM MST to 3:18 PM MST
Where
Bowman County, 2.87 mi W of Bowman Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
46.180, -103.480

Thunderstorm Wind, Mountrail

When
May 17, 4:25 PM CST to 4:28 PM CST
Where
Mountrail County, 1.97 mi WNW of Parshall
Measured
54 kt (62 mph) measured gust
Reported by
Public
Coordinates
47.980, -102.170

Thunderstorm Wind, Adams

When
May 17, 3:58 PM MST to 4:00 PM MST
Where
Adams County, Hettinger Arpt
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
46.020, -102.650

Thunderstorm Wind, Adams

When
May 17, 4:27 PM MST to 4:30 PM MST
Where
Adams County, 17.29 mi E of Haynes
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
45.970, -102.110

One inch diameter tree branches were broken.

Thunderstorm Wind, McIntosh

When
May 17, 7:48 PM CST to 7:50 PM CST
Where
McIntosh County, 4.79 mi NNE of Zeeland
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.030, -99.780

A trained spotter estimated the thunderstorm wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2024Every state in 2024This day in weather historyWarnings in North Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1179866, 1179868, 1179876, 1179869, 1179872, 1179874, 1179878, 1179882, 1179881, 1179888, 1179889.